Wednesday, April 12, 2006

Restless Leg Syndrome

Restless legs syndrome (RLS, or Wittmaack-Ekbom's syndrome) is characterized by frequent leg movements and painful sensations in the body's extremities. In benign form the sensations may be caused by decreased blood flow through some vessels in the legs. But in more serious cases the painful sensations may be the result of nerve damage.
In 2005, The Food and Drug Administration approved ropinirole to treat moderate to severe Restless Legs Syndrome (RLS). The drug was first approved for Parkinson's disease in 1997. In February 2006, the EU Scientific Committee issued a positive recommendation for approving pramipexole (Sifrol, Mirapexen in the EU) for the treatment of RLS in the EU. US FDA approval is expected sometime in 2006. Another dopamine agonist, rotigitine delivered via a transdermal patch, is currently in process for US FDA and EU approval for RLS.
Dopamine agonists (DAs) which are drugs that act like dopamine may cause augmentation. This is a medical condition where the drug itelf causes symptoms to increase in severity and occur earlier in the day. Dopamine agonists may also may cause rebound, when symptoms increase as the drug wears off.

2 Comments:

Blogger jessada said...

Is the same as when someone keeps bouncing their leg up & down, non-stop?-- Jess.

8:02 PM  
Anonymous Anonymous said...

I was diagnosed with RLS back in 2007 and have been taking Mirapex. It was working great but I am noticing as your article states, the augmentation effects now. The drug seems to wear off and my symptoms are getting worse earlier in the evening. It drives me nutz! Should I try switching medications, taking more/less of the drug? I haven't found much of anything that helps relieve the symptoms when they are bad. Heat, or a heating pad seemed to help for awhile.

10:17 PM  

Post a Comment

<< Home